People may believe that statins cause muscle pain due to the "nocebo effect."
The study, which was released in The BMJ revealed no differences between statin users and non-users in terms of muscle complaints such soreness, weakness, cramping, or stiffness.
A nocebo effect is said to occur when negative expectations of the patient regarding a treatment cause the treatment to have a more negative effect than it otherwise would have. Although the exact cause of the muscle soreness is unknown, researchers believe it may be related to a person’s age and underlying health issues. There may also be a potent “nocebo effect,” in which people anticipate experiencing muscle pain and subsequently do so.
“The evidence seems strong at this point that statins do not cause muscle pain,” said Dr. Harlan Krumholz, a Yale Medicine cardiologist, professor at Yale School of Medicine, and director of the Center for Outcomes Research and Evaluation at Yale New Haven Hospital in Connecticut. Krumholz says the next big questions are “how can we help patients who present with muscle aches after statin initiation,” and how can we care for “people who think this is a problem.”
200 patients who had recently quit taking statins or were contemplating stopping due to muscle soreness were examined by the researchers. The individuals were randomised to receive statins or a placebo for each of six 2-month treatment periods.
The end of the treatment periods revealed no distinctions in muscular discomfort between those taking statins and those taking placebos, according to the researchers. Additionally, they discovered that there was no difference in how the muscular complaints affected mood, walking abilities, work, relationships, and sleep. About 9% of statin-taking participants and 7% of placebo-taking participants withdrew from the research as a result of acute muscle soreness.
Dr. Robert Greenfield, a triple board-certified cardiologist, lipidologist, and internist who serves as medical director of MemorialCare Heart & Vascular Institute at Orange Coast Medical Center in California, claims that many heart patients have stopped taking statins because they experience myalgia, or muscle aches and pains. He claimed that the “nocebo effect,” which is akin to the placebo effect, is probably responsible for the myalgia. When someone takes a sugar pill with the promise that it would benefit them, even if it has no active components, they experience the placebo effect because they anticipate success.
Greenfield states that current research show that the nocebo effect causes myalgia in 90% of patients and that only 10% of individuals actually experience discomfort from taking statins. This widespread misunderstanding has quickly gained popularity online and through word-of-mouth.
In individuals with cardiovascular problems, statins are used to lower cholesterol levels and lower the risk of stroke and heart attacks. According to Greenfield, one study indicated that Medicare participants experienced a 40% rise in heart attacks and strokes a year after choosing to discontinue statin therapy.
In the age group that takes statins, the researchers speculate that muscle soreness may be widespread. It could be a side effect of other underlying medical disorders as well as a normal component of ageing. Why some statin users develop muscle soreness is still a mystery. According to recent studies, statins may affect muscle cells by causing a calcium leak. According to the report, the majority of people ought to be able to endure this leak.
The reduction of ubiquinones, which are antioxidants that fight free radicals and inflammatory mediators, as a result of statin use, according to Greenfield, is another explanation. Lower levels of ubiquinones may cause the process of repair and replenishment to take longer since they play a function in muscle healing after exercise and strain. There is evidence that a moderate body weight and modest amount of activity can reduce muscle discomfort.
To comprehend why certain people experience muscle pain, more research is required.